Alert archive / Nevada / Wind Advisories in 2008
Wind Advisory 20, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Dec 21, 2008, 8:42 PM PST for 4 counties in Nevada; Mono County, California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2008, 8:42 PM PST (04:42 UTC)
- Expired
- Dec 22, 2008, 6:35 AM PST
- In force
- 10 hr
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 4.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KREV 220442 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 842 PM PST SUN DEC 21 2008 ...WINDY CONDITIONS OVERNIGHT INTO MONDAY MORNING... .STRONG LOW PRESSURE OFF THE WEST COAST WILL PRODUCE GUSTY WINDS OVERNIGHT THROUGH MONDAY MORNING. AFTER A COLD FRONT MOVES SOUTH ACROSS WESTERN NEVADA LATE TONIGHT AND THROUGH MONO COUNTY MONDAY MORNING...WINDS WILL BEGIN TO DECREASE. MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. NVZ003-221500- /O.NEW.KREV.WI.Y.0020.081222T0442Z-081222T1500Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE 842 PM PST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 7 AM PST MONDAY. * WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH. LOCALLY HIGHER GUSTS NEAR 60 MPH IN WIND PRONE AREAS SUCH AS WASHOE VALLEY. * IMPACTS: LOOSE OUTDOOR OBJECTS SHOULD BE SECURED OR BROUGHT INDOORS. TRAVEL WILL BECOME HAZARDOUS FOR DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON HIGHWAY 395 BETWEEN RENO AND CARSON CITY. $$ CAZ073-221500- /O.NEW.KREV.WI.Y.0020.081222T0900Z-081222T1800Z/ MONO- INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES 842 PM PST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 1 AM TO 10 AM PST MONDAY. * WINDS WILL INCREASE LATE TONIGHT ACROSS MONO COUNTY AHEAD OF A COLD FRONT APPROACHING FROM THE NORTH. * WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH. LOCALLY HIGHER GUSTS NEAR 60 MPH IN WIND PRONE AREAS SUCH AS NEAR HIGHWAY 395 BETWEEN TOPAZ AND WALKER...AND FROM MAMMOTH LAKES TO CROWLEY LAKE. * IMPACTS: LOOSE OUTDOOR OBJECTS SHOULD BE SECURED OR BROUGHT INDOORS. TRAVEL WILL BECOME HAZARDOUS FOR DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON HIGHWAY 395. $$ MJD HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 WWUS75 KREV 221211 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 411 AM PST MON DEC 22 2008 NVZ003-221315- /O.CAN.KREV.WI.Y.0020.000000T0000Z-081222T1500Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE 411 AM PST MON DEC 22 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND ADVISORY. SOUTHWEST WINDS ACROSS THE RENO...CARSON CITY AND MINDEN AREAS ARE DECREASING AS A COLD FRONT PASSES THROUGH THE REGION. THEREFORE THE WIND ADVISORY IS CANCELLED. WEST WINDS OF 10 TO 20 MPH WITH OCCASIONAL GUSTS OF 30 TO 40 MPH WILL CONTINUE TODAY. $$ CAZ073-221800- /O.CON.KREV.WI.Y.0020.000000T0000Z-081222T1800Z/ MONO- INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES 411 AM PST MON DEC 22 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. * WINDS WILL CONTINUE THIS MORNING ACROSS MONO COUNTY AS A COLD FRONT MOVES THROUGH THE AREA. HOWEVER...STRONGER GUSTS WILL BE MORE LOCALIZED TO THE WIND PRONE AREAS OF MONO COUNTY. * WINDS: SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 40 MPH. LOCALLY HIGHER GUSTS NEAR 55 MPH IN WIND PRONE AREAS SUCH AS NEAR HIGHWAY 395 BETWEEN TOPAZ AND WALKER...AND FROM MAMMOTH LAKES TO CROWLEY LAKE. RIDGE GUSTS UP TO 70 MPH. * IMPACTS: LOOSE OUTDOOR OBJECTS SHOULD BE SECURED OR BROUGHT INDOORS. TRAVEL WILL BECOME HAZARDOUS FOR DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY ON HIGHWAY 395. $$ MJD HTTP://WEATHER.GOV/RENO
000 WWUS75 KREV 221435 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 635 AM PST MON DEC 22 2008 CAZ073-221545- /O.CAN.KREV.WI.Y.0020.000000T0000Z-081222T1800Z/ MONO- INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES 635 AM PST MON DEC 22 2008 ...WIND ADVISORY IS CANCELED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELED THE WIND ADVISORY. SOUTHWEST WINDS ARE NOW DECREASING ACROSS MONO COUNTY AS A COLD FRONT MOVES THROUGH. WIND SPEEDS WILL BE 15 TO 20 MPH WITH LOCAL GUSTS TO 40 MPH. WITH WINDS NOW LIGHTER...THE WIND ADVISORY IS CANCELED. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:00 PM PST, 5 hours 42 minutes earlier.
Area forecast discussion, Dec 21, 3:00 PM PST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PST SUN DEC 21 2008
.SHORT TERM...
FIRST WAVE OF THE NEXT SYSTEM HAS MOVED INTO THE REGION WITH THE
MAIN MOISTURE PLUME GRADUALLY SLIDING SOUTH DOWN THE SIERRA TOWARD
MONO COUNTY. THERE WILL BE LULL IN THE ACTION BEHIND THIS WAVE WITH
PRECIP IN THE SIERRA LIGHTENING UP BEFORE THE MAIN COLD FRONTAL BAND
PUSHES THROUGH THE REGION TONIGHT. A FEW INCHES OF SNOW IS POSSIBLE
WITH THE FIRST WAVE BUT THE BRUNT OF THE PRECIPITATION WILL COME
WITH THE COLD FRONT. CURRENT THINKING HAS NOT CHANGED WITH THIS
SYSTEM AND STILL EXPECTING AROUND A FOOT OR SO OF SNOW ABOVE 7000
FEET IN THE TAHOE BASIN WITH LESSER AMOUNTS OVER LASSEN/PLUMAS
COUNTIES AND SIERRA VALLEYS INCLUDING LAKE TAHOE. THE SIERRA OF MONO
COUNTY COULD RECEIVE 6 TO 10 INCHES ABOVE 7000 FEET BUT LOOKS TO BE
BELOW ADVISORY LEVELS. NORTHERN WASHOE/SURPRISE VALLEY SHOULD SEE
SEVERAL INCHES OF SNOW WITH THE FRONT TONIGHT WHICH LOOKS TO PUSH
SOUTH AND THROUGH THE RENO AREA AROUND 4AM. JET DYNAMICS ARE
SOMEWHAT FAVORABLE IN TRYING TO PUSH LIGHT PRECIP OVER THE SIERRA
INTO THE RENO/CC AREA AROUND 6Z...WHICH WOULD FALL AS RAIN...BUT THE
BEST CHANCES OF RECEIVING PRECIP WILL BE RAIN CHANGING TO SNOW WITH
THE COLD FRONT. SNOW LEVELS ARE CURRENTLY AROUND 6000 FEET NORTH TO
AROUND 7000 FEET SOUTH AND WILL PLUMMET TO ALL VALLEY FLOOR
LOCATIONS LATER TONIGHT INTO TOMORROW MORNING AS 700 MB TEMPS DROP
TO -12 TO -14C. IN THE LEE OF THE SIERRA SNOWFALL IS NOT EXPECTED TO
ACCUMULATE TO MUCH MORE THAN AN INCH AND WILL BE LOCALIZED.
WINDS AHEAD OF THE FRONT DO LOOK TO BE BREEZY AND WILL LIKELY GUST
TO 45 MPH. WINDS COULD BE SLIGHTLY STRONGER OVER MONO COUNTY LATER
TONIGHT INTO TOMORROW MORNING AS THE JET STRENGTHENS AS IT
APPROACHES THE SOUTHERN SIERRA. A WIND ADVISORY IS NOT OUT OF THE
REALM OF POSSIBILITY FOR MONO COUNTY. SIERRA RIDGE WINDS ARE STILL
EXPECTED TO GUST TO AROUND 100 MPH AS 700 MB WINDS INCREASE TO
OVER 50 KTS.
AFTER THE FRONT PASSES...SCATTERED SNOW SHOWERS ARE EXPECTED MONDAY
AFTERNOON. ANOTHER WEAK FAST WAVE WILL MOVE INTO THE SIERRA IN
NORTHWEST FLOW MONDAY NIGHT AND COULD PRODUCE SEVERAL INCHES OF
ADDITIONAL SNOW IN THE SIERRA WITH LOCALIZED UP TO AN INCH IN VALLEY
LOCATIONS.
TUESDAY IS EXPECTED TO BE MAINLY DRY AS THE NEXT SYSTEM DROPS DOWN
THE CA COAST. THIS LOW SHOULD BE FAR ENOUGH WEST TO KEEP THE
MAIN PRECIP BAND WELL WEST OF THE SIERRA TUESDAY NIGHT. THERE IS
STILL EXPECTED TO BE SOME LIGHT SNOW SHOWERS OVER THE SIERRA AND
INTO WESTERN NEVADA DURING THIS TIME BUT ACCUMULATIONS WILL BE VERY
MINIMAL. THE LOW WILL THEN SWING INLAND WEDNESDAY AND DEPENDING ON
TRACK COULD GIVE THE SOUTHERN SIERRA SOME MODEST
SNOWS...PARTICULARLY OVER MONO COUNTY WHERE POTENTIALLY SIX INCHES
OF SNOW COULD FALL IN THE HIGH SIERRA. THIS FAST MOVING LOW SHOULD
BE SOUTH AND EAST OF THE AREA BY LATE WEDNESDAY AFTERNOON AS THE
NEXT STORM APPROACHES. MILNE
.LONG TERM...CHRISTMAS DAY THROUGH SUNDAY...
MEDIUM RANGE MODELS ARE CONSISTENT IN BRINGING ANOTHER COLD FRONT
THROUGH THE SIERRA AND WESTERN NEVADA ON CHRISTMAS DAY. THE EC AND
CANADIAN ARE SHARPER WITH THE ASSOCIATED TROUGH AND A BIT FASTER
THAN THE GFS...AND ALSO DEPICT A STRONG NW-SE ORIENTED JET WHILE THE
GFS BRINGS IN A MORE FAVORABLE WNW-ORIENTED JET ACROSS THE SIERRA.
THE LATEST NAM SUPPORTS THE GFS ORIENTATION SO THE GENERAL CONCEPT
OF THE GFS WAS USED FOR THE CHRISTMAS PERIOD.
ALL MODELS ARE GENERATING BETWEEN 1/2 INCH TO AN INCH OR MORE QPF
FOR THE SIERRA MAINLY AFTER MIDNIGHT CHRISTMAS EVE TO LATE AFTERNOON
CHRISTMAS DAY. THE ASSOCIATED COLD FRONT MOVES THROUGH THE AREA
DURING THE DAY SO WE WILL HAVE STRONG RIDGE GUSTS AND SURFACE WINDS
WHICH WILL INCREASE THE NIGHT OF CHRISTMAS EVE AND CONTINUE
CHRISTMAS DAY. IT WILL BE COLD ENOUGH FOR SNOW ALL AREAS. IF WE STAY
CONSERVATIVE ON QPF AMOUNTS...WE COULD STILL SEE UP TO 6 INCHES AT
LAKE LEVEL WITH OVER A FOOT AT HIGHER ELEVATIONS OF THE SIERRA FROM
TAHOE SOUTH INTO MONO COUNTY. LASSEN COUNTY AND NORTHERN WASHOE
SHOULD SEE SEVERAL INCHES. FOR THE RENO-CARSON AREAS THE ORIENTATION
OF THE JET WILL BE CRITICAL. IF IT COMES IN CLOSE TO THE GFS
SOLUTION THIS AREA WOULD BE UNDER THE FAVORABLE LEFT EXIT REGION FOR
FORCING. ALSO THE FRONTOGENESIS LOOKS DECENT WITH THIS SYSTEM. WILL
HAVE TO LOOK AT FUTURE RUNS...RENO-CARSON COULD BE SHADOWED OUT AND
SEE MORE WIND THAN SNOW EXCEPT FOR A QUICK INCH WITH THE FRONT...OR
WE COULD PICK UP A COUPLE OF INCHES DUE TO FAVORABLE DYNAMICS.
THURSDAY NIGHT THROUGH FRIDAY WE WILL SEE SCATTERED SNOW SHOWERS
MAINLY IN THE SIERRA UNDER COLD CYCLONIC FLOW ALOFT. AS THE
CHRISTMAS SYSTEM MOVES RAPIDLY EAST THE UPPER FLOW FLATTENS OUT
HEIGHTS INCREASE THROUGH THE WEEKEND AND THE JET IS PUSHED NORTH
INTO THE PACNW. THIS WOULD KEEP OUR AREA GENERALLY DRY FOR THE
WEEKEND WITH ANY CHANCE OF SHOWERS CONFINED TO FAR NORTHEAST CA AND
THE OREGON BORDER.
TEMPERATURES WILL CONTINUE BELOW SEASONAL NORMALS BUT WILL MODERATE
CLOSER TO NORMAL FOR THE WEEKEND UNDER BUILDING HEIGHTS. EXPECT
FRIDAY TO BE THE COLDEST DAY BEHIND THE FRONT. WARMING ALOFT FOR THE
WEEKEND WILL CREATE STRONG INVERSIONS WITH COLD VALLEY TEMPERATURES
AND MUCH WARMER READINGS AT HIGHER ELEVATIONS. LIGHT WINDS WILL
INHIBIT MIXING AND SLOW THE WARMING IN VALLEY LOCATIONS. JAH
&&
.AVIATION...
KTVL/KTRK - HEAVIEST PRECIP WILL OCCUR AHEAD OF AND ALONG THE FRONT
OVERNIGHT. EXPECT 6 INCHES OF SNOW THOSE LOCATIONS WITH IFR
CIGS/VSBY ROUGHLY 08Z-15Z WITH CONDITIONS IMPROVING AFTER 18Z.
KRNO...BEST CHANCE FOR SNOW WILL BE FOR AN HOUR OR SO CENTERED
AROUND 12Z MON. EXPECT SOME SURFACE GUSTS TO 35KTS AFTER 06Z AND
DIMINISHING BY 14Z. THERE COULD BE A FEW HOURS AROUND 06Z WITH UPPER
WINDS WSW AT 50KTS WHILE SURFACE WINDS WILL BE SW OR MAY BACK TO SSE
AT 15-20KT.
KLOL...LIGHT RAIN WITH MVFR CIGS 00Z-03Z WITH A BREAK AFTER
THAT..THEN SNOW WITH MVFR CIGS/VIS AGAIN AROUND 15Z MON. JAH
&&
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST
MONDAY FOR NVZ002.
CA...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY FOR
CAZ071.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST
MONDAY FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENONearby
Wind Advisories in Nevada, 2008Wind Advisories in California, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.